North Carolina, 2011

Flash Flooding in North Carolina, September 25, 2011

September 25, 2011 · NWS RNK · 4 events in 2 counties and zones

Heavy rain showers, and some isolated thunderstorms in advance of an approaching cold front, produced as much as three to four inches of rain in several hours. The most intense rates were across parts of Watauga County where this amount of rain fell in only two to three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain showers, and some isolated thunderstorms in advance of an approaching cold front, produced as much as three to four inches of rain in several hours. The most intense rates were across parts of Watauga County where this amount of rain fell in only two to three hours. Significant flash flooding occurred over both Watauga and Ashe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 25, 12:49 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 25, 12:49 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 AM EDT SUN SEP 25 2011

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN EAST OF THE FORECAST AREA THROUGH
SUNDAY WITH ANOTHER FRONT PUSHING EAST INTO THE AREA BY MONDAY
NIGHT. HIGH PRESSURE SLOWLY MOVES INTO THE MIDDLE ATLANTIC BY THE
END OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 11 PM EDT SATURDAY...

UPDATED TO RAISE POPS ACROSS THE NW NC MOUNTAINS TO HIGH
LIKELY/LOW END CATEGORICAL GIVEN PERSISTENT LOW TOPPED SHRA THAT
KEEP REDEVELOPING UNDER THE SE UPSLOPE FLOW. WONT INCLUDE ANY
THUNDER GIVEN SHALLOW NATURE BUT PRODUCING HEAVY RAIN WITH SOME
GAGES SHOWING BETTER THAN 2 INCHES IN SRN WATAUGA COUNTY OVER THE
PAST FEW HOURS. ALSO EXPANDED CHANCE POPS FURTHER NORTH GIVEN
SPORADIC COVERAGE THAT HAS SPILLED NORTH INTO PARTS OF SW VA/SE
WVA. LATEST NAM INDICATES A LOT OF THIS COVERAGE WILL CONTINUE
OVER THE NEXT FEW HOURS BEFORE THE FLOW TURNS A LITTLE MORE
SOUTHERLY WHICH SHOULD ALLOW SHRA TO FINALLY DECREASE AFTER
MIDNIGHT. REMAINDER UNCHANGED WITH SOME LOCATIONS SEEING SOME
BRIEF CLEARING ESPCLY OVER THE NW.

AS OF 830 PM EDT SATURDAY...

SHOWERS CONTINUE TO POP UP ALONG THE BLUE RIDGE THIS EVENING
AIDED BY LOW LEVEL SE FLOW AND AXIS OF MOISTURE CONVERGENCE
STRETCHING BACK TO THE SE COAST. SOUNDINGS SHOW THE MOISTURE QUITE
SHALLOW IN VIRGINIA WITH DEPTH BELOW 8H BUT MUCH DEEPER IN THE
TRANSPORT REGION OF NW NC PER MOIST GSO EVENING RAOB. THIS SHOULD
HELP KEEP THE UPSLOPE REGIME IN PLACE FOR MUCH OF THE NIGHT ESPCLY
GIVEN CURRENT WEAK CAPE AND ONLY SLOW BOUNDARY LAYER VEERING TO
THE SOUTH TOWARD MORNING. BETTER MOISTURE AND DEEPER SE FLOW
SUPPORTS THE NEED FOR BEST CHANCE OR LOW LIKELY POPS ACROSS THE
NW NC RIDGES WITH PATCHY HIGHER CHANCES ALONG THE EASTERN SLOPES
OF VIRGINIA. HOWEVER GIVEN LACK OF MUCH FORCING ALOFT...WILL STAY
A BIT DRIER THAN THE LOCAL WRF SOLUTION WHICH EXPANDS SHRA ACROSS
MUCH OF THE ENTIRE BLUE RIDGE AFTER MIDNIGHT. THUS PLAN TO RUN
WITH MOSTLY SLIGHT CHANCES FOR SCATTERED SHRA ELSW OVERNIGHT BUT
WITHOUT THUNDER MENTION GIVEN THE SHALLOW NATURE TO THE SHRA ATTM.
FOG COVERAGE REMAINS TRICKY WITH LOW CLOUDS AROUND AND LIGHT
MIXING. THINK SOME SPOTS ALONG THE BLUE RIDGE AND OUT EAST COULD
SEE A PATCHY NATURE REGIME DEVELOP AS CLOUDS LOWER SO ADDED A
MENTION OTRW MAINLY CLOUDY. MOIST DEWPOINTS AND CLOUDS SUPPORT
RAISING LOWS A BIT ESPCLY EAST WHERE WILL STAY IN THE LOW OR MID
60S WHILE SPOTS IN THE WEST COULD DROP INTO THE UPPER 50S BUT
MAINLY IN THE VALLEYS.

AS OF 323 PM EDT SATURDAY...

STAGNANT WEATHER PATTERN CONTINUES WITH BLOCKING HIGH
PRESSURE IN THE WESTERN ATLANTIC NOT ALLOWING UPPER MISSISSIPPI
VALLEY LOW TO ADVANCE TO THE EAST. ALONG THE EAST COAST...A
STALLED FRONTAL BOUNDARY IS DRAPED FROM THE VIRGINIA COAST SOUTH
INTO THE CENTRAL PORTION OF NC/SC. A WEAK INSITU WEDGE IS OVER THE
IMMEDIATE AREA AND HAS BEEN ENHANCE BY RAIN THIS MORNING. THE
WEDGE WILL THEN BE REINFORCED BY HIGH PRESSURE MOVING FROM THE
OHIO VALLEY TO THE NORTHEAST USA TONIGHT. LOW LEVEL EASTERLY FLOW
WILL PERSISTENT INTO TOMORROW WITH LIGHT RAIN AND/OR DRIZZLE ALONG
THE BLUE RIDGE. FRONTAL BOUNDARY STILL IN THE VICINITY OF THE
PIEDMONT COULD ALSO PRODUCE SOME SHOWERS TONIGHT AND SUNDAY ALONG
THE VA/NC BORDER.

BREAKS IN THE CLOUD COVER THIS AFTERNOON AND EVENING WILL FILL IN
OVERNIGHT WITH A THICK STRATUS DECK. PATCHY FOG IS LIKELY IN LOW
LYING AREAS BUT SHOULD NOT BE WIDE SPREAD WITH OVERCAST CONDITIONS.

OVERNIGHT TEMPERATURES IN THE UPPER 50S ACROSS THE WEST AND LOW TO
MID 60S EAST. CLOUDS WILL BREAK MORE ON SUNDAY TO ALLOW TEMPERATURES
TO WARM INTO THE UPPER 70S TO LOW 80S.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
AS OF 306 PM EDT SATURDAY...

SUNDAY NIGHT...OUR AREA WILL BE BETWEEN SYSTEMS...WITH ONE
STATIONARY FRONT LINGERING ACROSS ERN VA AND THE NEXT FRONT ACROSS
THE MIDWEST-MS VALLEY IN ASSOCIATION WITH THE UPPER LOW. THERE WILL
BE JUST ENOUGH LOW LVL MOISTURE FROM SE FLOW AT THE SFC AND UPPER
SUPPORT FOR ISOLATED SHOWERS ACROSS THE NRN CWA SUN NIGHT BUT WOULD
NOT BET A LOT OF PEOPLE WILL SEE ANY MEASURABLE PRECIP. THE SKY
COVER WILL BE AN ISSUE AS MODELS SUGGEST HOLDING ONTO OR DEVELOPING
STRATUS DURING THE NIGHT WITHE WEAK HIGH OVERHEAD. ATTM...WILL LEAN
TOWARD MORE CLOUDS ALONG/EAST OF THE BLUE RIDGE BUT KEEP THE WEST PC.

MONDAY...THE UPPER LOW SLIDES SLOWLY NE BUT REMAINS NEAR LAKE
MICH/IL. AT THE SFC...THE FRONT WILL SWING EAST INTO KY WITH
SOUTHERLY FLOW INCREASING IN THE MTNS. PRETTY GOOD PATTERN FOR
SHOWERS/TSTMS BUT NOTHING WIDESPREAD DUE TO LACK OF UPPER
SUPPORT...BUT ENOUGH LOW LVL CONVERGENCE AND HIGH THETA-E. WILL GO
WITH 30-40 POPS CWA BY AFTN. SHOULD SEE SUNSHINE FROM LATE MORNING
INTO AFTN AND THINK THE PIEDMONT COULD SHOOT UP INTO THE LOWER TO
MID 80S POTENTIALLY. WITH MID TO UPPER 70S MTNS.

MON NIGHT-TUE...FRONTAL FORCING EDGES CLOSER AND SHOULD SEE
INCREASING THREAT OF NUMEROUS SHOWERS IN THE MTNS. MODELS ARE
VARYING ON THE SPEED BUT WOULD TEND TO SIDE WITH SLOWER SOLUTION
DEPICTED BY THE NAM EARLY ON WITH ALL 3 MODELS/GFS/ECMWF/NAM SHOWING
A GOOD CHANCE OF SHOWERS INTO THE PIEDMONT BY TUE AFTN. WILL BRING
LIKELY POPS INTO THE NW CWA MONDAY NIGHT THEN PUSHING HIGHER CHANCE
POPS TO THE EAST BY TUE AFTN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1236 PM EDT SATURDAY...

UPPER LOW THAT HAS BEEN SITUATED ACROSS THE MIDWEST WILL FINALLY
START TO SLIDE EAST OF THE AREA BY THE END OF THE WEEK. UNTIL
THEN...THE AREA WILL REMAIN IN A WEAK SFC FLOW WITH A SLIGHT CHANCE
OF MAINLY AFTN/EARLY EVENING SHOWERS...AND MAINLY IN THE MTNS OF
VA/WV.

THE FRONT THAT ARRIVES TUESDAY SHOULD BE EAST OF US TUESDAY
NIGHT...ALTHOUGH COULD SEE SOME LINGERING SHOWERS IN THE EAST TUE
EVENING.

5H HGHTS START TO BUILD AS WE HEAD TOWARRD THU-FRI SO TEMPS IN THE
AFTN WILL BE MILD WITH LOWER 80S SOUTHEAST TO 70S WEST.

NEXT FRONT SWEEPING IN AHEAD OF ANOTHER SHORTWAVE ACROSS THE GREAT
LAKES FRIDAY WILL BE MAINLY DRY AS DYNAMICS TRACK WELL NORTH OF US.
THIS FRONT LOOKS TO BRING A SHOT OF COLDER AIR BY THE WEEKEND. IF
THE ECMWF MODEL IS RIGHT...LOWS BY NEXT SUNDAY MORNING COULD BE IN
THE 30S IN THE MTNS.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 146 AM EDT SUNDAY...

LYH/DAN WILL LIKELY BOUNCE BETWEEN IFR AND MVFR CIGS FOR THE REST
OF THE OVERNIGHT. THINKING IS THAT IFR CIGS WOULD BE THE MAIN
RESTRICTION TO AVIATION FOR THE REST OF THE NIGHT WITH VIS
PROBABLY STAYING MVFR AT ALL SITES. IF THE MID CLOUDS BREAK CONDS
MAY WORSEN AT LYH/DAN TOWARD DAWN.

AS OF 645 PM EDT SATURDAY...

PERSISTENT CLOUDS REMAIN THE MAIN ISSUE THIS EVENING WITH SHALLOW LOW
LEVEL EASTERLY FLOW CONTINUING TO BRING MOISTURE INLAND RESULTING
IN A MIX OF MAINLY MVFR TO VFR CIGS. EXPECT ONGOING LOW TOPPED
SHRA TO GRADUALLY FADE OVERNIGHT BUT MAY AGAIN REDEVELOP ACROSS
THE SOUTH GIVEN AXIS OF CONVERGENCE RUNNING INLAND OFF THE SE
COAST SO KEEPING A VCSH IN SPOTS OVER THE WEST. IN ADDITION LOW LEVEL
EASTERLY FLOW AND OVERRUNNING MOISTURE MAY GENERATE SPOTTY LIGHT
RAIN/DRIZZLE ALONG THE BLUE RIDGE THROUGH MORNING. STRATUS DECK
WILL ALSO COVER THE ENTIRE AREA...LIMITING FOG...BUT PRODUCE
LOW CEILINGS WITH MOUNTAIN RIDGES BECOMING OBSCURED. THINK
STRATUS COULD EVOLVE INTO DENSE FOG IN SPOTS SO LOWERED CIGS AND
VSBYS A BIT MORE WITH MVFR/IFR AND OCNL LIFR IN SPOTS BY MORNING.

CONDITIONS WILL IMPROVE SOME SUNDAY AFTERNOON AS CLOUD DECK LIFTS
TO AROUND 4-5KFT AND POSSIBLY SCOURS OUT TO MID DECK OVER THE WEST
DURING THE AFTERNOON AS THE FLOW TURNS MORE SOUTHERLY . LIGHT
RAIN SHOWERS POSSIBLE BUT NOT WIDESPREAD AS AREA IS IN BETWEEN
FRONTAL SYSTEMS WITH MOST OF THE DEEP MOISTURE TO THE EAST. LOW
CONFIDENCE IN HOW FAST CIGS MAY IMPROVE TO VFR SUNDAY AS COULD SEE
THE EASTERLY FLOW HOLD KBCB/KROA UNDER THE LOW DECK FOR MUCH OF
THE DAY PENDING DEGREE OF LOW CLOUDS EARLY SUNDAY. FOR NOW WILL
LEAN ON THE OPTIMISTIC SIDE AND BOOST ALL AREAS TO A PERIOD OF VFR
DURING SUNDAY AFTERNOON ESPCLY GIVEN WARMING ALOFT AND A LITTLE
LESS RH AROUND.

THE UPPER LEVEL LOW OVER THE MISSISSIPPI VALLEY WILL THROW A BAND
OF SHOWERS TOWARD THE REGION LATE MONDAY AFTERNOON. THIS RAIN WILL
MOVE SLOWLY FROM WEST TO EAST MONDAY NIGHT AND TUESDAY. THE AREA
SHOULD SEE IMPROVING CONDITIONS BEGINNING WEDNESDAY AS DRY AIR IS
ENTRAINED INTO THE REGION THROUGH THURSDAY. HOWEVER UNTIL THIS
UPPER LEVEL EXITS THE EAST COAST...EXPECT THE WEATHER PATTERN TO
REMAIN UNCHANGED WITH CHANCES OF SHOWERS EACH PERIOD AND LOW CLOUD
DECK/FOG OVERNIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KM
Hazardous weather outlook, Sep 24, 6:01 AM EST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 AM EDT SAT SEP 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
701 AM EDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 24, 8:47 PM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT SAT SEP 24 2011

NCZ018-250345-
WATAUGA NC-
947 PM EDT SAT SEP 24 2011

...HEAVY RAIN WILL CONTINUE TO FALL IN SOUTHWEST WATAUGA COUNTY....

AT 941 PM EDT...AN AREA OF SHOWERS...CONTAINING HEAVY RAINS...WILL
MOVE NORTH AT 15 MILES AN HOUR ACROSS SOUTHWEST WATAUGA COUNTY
INCLUDING THE COMMUNITIES OF SEVEN DEVILS AND FOSCOE.

BETWEEN 1 AND 2 INCHES OF RAIN HAS ALREADY FALLEN IN THIS AREA...AND
THIS ADDITIONAL HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE RAIN IS EXPECTED TO CONTINUE THROUGH AT LEAST MIDNIGHT.

LAT...LON 3620 8187 3621 8169 3612 8167 3611 8181
      3613 8183 3616 8183 3619 8187

PH
Special weather statement, Sep 24, 10:44 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT SAT SEP 24 2011

NCZ001-018-250500-
ASHE NC-WATAUGA NC-
1144 PM EDT SAT SEP 24 2011

...SHOWERS WITH HEAVY RAIN WILL CONTINUE TO AFFECT ASHE AND WATAUGA
COUNTIES...

AT 1140 PM EDT...A BAND OF SHOWERS...SOME WITH VERY HEAVY RAINFALL
CONTINUED TO PERSIST ALONG THE BLUE RIDGE FROM SEVEN DEVILS AND
FOSCOE NORTHEAST ACROSS BOONE TO NEAR JEFFERSON AND LANSING. THESE
SHOWERS WERE MOVING NORTHEAST AT 30 MPH BUT WERE CONTINUING TO
REDEVELOP AND TRAIN ACROSS THE SAME AREAS.

OVER 2 INCHES OF RAIN HAS ALREADY FALLEN OVER SOUTHERN WATAUGA
COUNTY WITH SPOTTY 1 INCH OR MORE TOTALS NORTHEAST ALONG THE BLUE
RIDGE. ADDITIONAL HEAVIER SHOWERS MOVING UP ALONG THE RIDGES MAY
PRODUCE ANOTHER 1 TO 2 INCHES IN SPOTS THROUGH 1 AM. RUNOFF FROM THE
HEAVY RAIN COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS AROUND FOSCOE...VALLE
CRUCIS...TROUT AND TODD WILL LIKELY SEE THE HEAVIEST RAINFALL IN THE
NEXT HOUR OR TWO. RAPID RISES CAN ALSO BE EXPECTED ALONG THE WATAUGA
RIVER FROM FOSCOE TO SUGAR GROVE AS WELL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3619 8189 3621 8188 3635 8176 3635 8173
      3638 8174 3658 8156 3657 8135 3648 8132
      3647 8130 3620 8159 3611 8168 3611 8179
      3613 8183 3619 8185

JH
Special weather statement, Sep 25, 12:00 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 AM EDT SUN SEP 25 2011

NCZ001-018-250600-
ASHE NC-WATAUGA NC-
100 AM EDT SUN SEP 25 2011

...A SHOWER WITH HEAVY RAIN WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 1254 AM EDT...A BAND OF SHOWERS...SOME WITH VERY HEAVY RAINFALL
CONTINUED TO PERSIST ALONG THE BLUE RIDGE FROM SEVEN DEVILS AND
FOSCOE NORTHEAST ACROSS BOONE TO NEAR BALDWIN. THESE SHOWERS WERE
MOVING NORTHEAST AT 30 MPH.

OVER 2 INCHES OF RAIN HAS ALREADY FALLEN OVER SOUTHERN WATAUGA
COUNTY WITH SPOTTY 1 INCH OR MORE TOTALS NORTHEAST ALONG THE BLUE
RIDGE. ADDITIONAL HEAVIER SHOWERS MOVING UP ALONG THE RIDGES MAY
PRODUCE ANOTHER 1 TO 2 INCHES IN SPOTS THROUGH 3 AM. RUNOFF FROM THE
HEAVY RAIN COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS AROUND FOSCOE...VALLE
CRUCIS...TROUT AND TODD WILL LIKELY SEE THE HEAVIEST RAINFALL IN THE
NEXT HOUR OR TWO. RAPID RISES CAN ALSO BE EXPECTED ALONG THE WATAUGA
RIVER FROM FOSCOE TO SUGAR GROVE AS WELL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8183 3635 8173 3641 8175 3643 8172
      3652 8171 3659 8165 3639 8128 3636 8131
      3636 8137 3631 8136 3625 8147 3621 8146
      3611 8155 3611 8181 3616 8183 3619 8189
      3623 8192

KK
Special weather statement, Sep 25, 1:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT SUN SEP 25 2011

NCZ001-018-VAZ009-015-250745-
ASHE NC-GRAYSON VA-SMYTH VA-WATAUGA NC-
245 AM EDT SUN SEP 25 2011

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ASHE...GRAYSON...SMYTH AND WATAUGA COUNTIES...

AT 241 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE LOCATED NEAR TODD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR BALDWIN...AND IDLEWILD AROUND 250
AM...TROUT...AND ASHLAND AROUND 255 AM...WEST
JEFFERSON...CLIFTON...MOUNT JEFFERSON...AND OTHELLO AROUND 300
AM...JEFFERSON AND AND SHATLEY SPRINGS AROUND 305 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3647 8170 3654 8171 3658 8169 3663 8161
      3676 8169 3676 8122 3657 8130 3657 8135
      3648 8132 3645 8127 3636 8125 3637 8136
      3629 8137 3629 8141 3624 8148 3633 8170
      3639 8171 3640 8174

KK
Special weather statement, Sep 25, 2:08 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT SUN SEP 25 2011

NCZ002-003-019-250800-
ALLEGHANY NC-SURRY NC-WILKES NC-
308 AM EDT SUN SEP 25 2011

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...SURRY AND WILKES COUNTIES...

AT 302 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WAS LOCATED NEAR BOOMER NORTHWARD TO SPARTA...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR BUCK...AND WILKESBORO AROUND 315
AM...CRICKET...MILLERS CREEK...NORTH WILKESBORO...AND WINDY GAP
AROUND 320 AM...FAIRPLAINS...AND WILBAR AROUND 325 AM...MULBERRY AND
AND WILKES COUNTY AIRPORT AROUND 330 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3607 8142 3610 8149 3637 8130 3636 8128
      3636 8125 3639 8124 3642 8126 3657 8116
      3656 8083 3605 8088 3605 8099 3603 8106
      3603 8121 3599 8133

KK

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Watauga

When
September 25, 2:30 AM EST to 5:30 AM EST
Where
Watauga County, 1.23 mi SSE of Perkinsville to 1.29 mi SW of Boone
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
36.203, -81.664

Flash flooding occurred along parts of Route 321 in and southeast of Boone to the Mall area as Kraut Creek flooded. Flash flooding along Boone Creek within the Appalachian State University resulted in flooding with several buildings on campus including Rankin Science West, Edwin Duncan Hall and Newland Hall. Evacuations were ordered for 12 to 15 people in six apartments when dirt around a culvert washed away prompting concern for structural damage to nearby apartments. Others were ordered to shelter in place along Boone Docks where water surrounded, but did not flood their apartments. Water inundated most of the parking lot of the Boone Mall. Damage values are estimated.

Flash Flood, Ashe

When
September 25, 2:57 AM EST to 5:57 AM EST
Where
Ashe County, 1.35 mi SE of Riverside to 1.47 mi E of Riverside
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.265, -81.534

Flash flooding along Cranberry Creek flooded Liberty Grove Church Road and other streets in the Fleetwood area.

Flash Flood, Ashe

When
September 25, 3:00 AM EST to 6:00 AM EST
Where
Ashe County, 1 mi N of Todd to 1.02 mi ESE of Todd
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
36.314, -81.603

Flash Flooding occurred along both Elk Creek in Todd and along Fox Creek southeast of Todd. Elk Creek flooded some roads in Todd, and Fox Creek flooded Todd Railroad Grade Road. Damage values are estimated.

Flash Flood, Watauga

When
September 25, 5:00 AM EST to 6:27 AM EST
Where
Watauga County, 1.05 mi SE of Valle Crucis to 0.99 mi SE of Valle Crucis
Cause
Heavy Rain
Reported by
Public
Coordinates
36.208, -81.768

Flash Flooding along the Watauga River flooded the Dewitt Barnett Road bridge where it crosses the river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347509, 347512, 347513, 347510.